Article thumbnail

Presumed bilateral branch retinal vein occlusions secondary to antiepileptic agents

By Rumana N Hussain and Somnath Banerjee

Abstract

A 61-year-old man presented to the ophthalmology department having developed bilateral branch retinal vein occlusions. Baseline blood tests revealed no abnormality; however, subsequent investigations showed a raised plasma homocysteine (HC) level. The patient has been treated for refractory epilepsy for a number of years. Although antiepileptic medications have been shown to reduce folate levels and result in a raised HC level, this has not previously been shown to be to a level causing a retinal vascular event

Topics: Case Report
Publisher: Dove Medical Press
OAI identifier: oai:pubmedcentral.nih.gov:3102593
Provided by: PubMed Central

To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.

Suggested articles

Citations

  1. (2003). Association between homocyst(e)ine levels and risk of vascular events. Drugs Today (Barc).
  2. (2009). Atherosclerotic risk among children taking antiepileptic drugs. Pharmacol Rep.
  3. (2009). Effects of antiepileptic drugs on lipids, homocysteine, and C-reactive protein. Ann Neurol.
  4. (2007). Hyperhomocysteinemia and low methionine stress are risk factors for central retinal venous occlusion in an Indian population. Invest Ophthalmol Vis Sci.
  5. The effect of antiepileptic drugs on vitamin B12 metabolism.
  6. (2001). Thrombophilic risk factors in patients with central retinal vein occlusion. Thromb Haemost.